Hail, Boone
- When
- April 14, 8:56 PM CST
- Where
- Boone County, 3.18 mi ESE of Cedar Rapids
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.560, -98.090
Severe thunderstorms developed in central Nebraska on the afternoon of April 14th ahead of an area of low pressure. These thunderstorms moved east into northeast Nebraska by late in the evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
Severe thunderstorms developed in central Nebraska on the afternoon of April 14th ahead of an area of low pressure. These thunderstorms moved east into northeast Nebraska by late in the evening. Although the majority of this activity was weakening as it moved into the area, isolated large hail did occur from one of the storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Apr 14, 8:36 PM CST, 20 minutes earlier.
Area Forecast Discussion National Weather Service Omaha/Valley NE 936 PM CDT Fri Apr 14 2017 .UPDATE... Issued at 936 PM CDT Fri Apr 14 2017 Early evening water vapor imagery indicates a well-defined shortwave trough emerging onto the high Plains. This, along with increased low-level thermal/moisture advection along a warm front in central Nebraska has allowed for thunderstorms to develop. Short-term CAMs indicate that this convection should continue to expand as it moves eastward, potentially developing a cold along the southern flank. This seems reasonable given the 00Z soundings from KDDC/KLBF/KOAX, which all indicate around 1500-2000 J/kg of MUCAPE and effective shear of 35 kt. As the short-wave trough lifts into the northern Plains tonight the thermal advection pattern is expected to further increase with a low-level jet around 850 mb of 40-50 kt. This should continue to provide the thunderstorms with a source of instability and lift into the overnight hours. The orientation of the low-level jet to a potential east-west outflow lends to the potential for some heavy rainfall early tonight with PWATS > 1". The severe threat should diminish to some degree as the storms enter northeast Nebraska as the complex becomes increasingly rooted above the better instability. Nevertheless an isolated severe hail threat for a time cannot be discounted. Forecast wise, we will increase the pops overnight in northeast Nebraska, as well as the QPF and add in some heavy rainfall mention. && .SHORT TERM...(Tonight through Monday) Issued at 203 PM CDT Fri Apr 14 2017 Precip temporarily winding down as upper trough pulls away from the region and warm front lifting into northern NE through central IA. While there might be a shower across the northern half of the forecast area early this evening but most areas should remain dry. The better chances for storms come by late evening and after midnight with additional development, but the big question is where. Operational HRRR/RAP13 both suggest development in south central NE along a new boundary extending east ward from the surface low which will be along the KS/NE border. This cluster then moves east northeast along the I80 corridor, right into the Lincoln and Omaha metro areas through late evening. However, the ESRL HRRR, and Highres ARW/NMM and other major model suites develop convection along the stalled boundary across northeast NE, along with additional development along the Platte river valley overnight, with the entire complex lifting east northeast through the night. There is a marginal risk for some gusty winds and hail with any storms that develop overnight. This convective complex could mostly be east northeast of the forecast area on Saturday, as the surface low pressure and associated cold front moves into the region. Will maintain small chances of a shower or storm across the forecast area Saturday, but the better chance comes along the cold front during the late afternoon, which by then extends from central KS through central IA. The severe threat should be along the front, which is generally southeast of I80 by then. All rain ends by daybreak Sunday. Easter sunrise services should be dry, and the remainder of the weather Sunday looks very nice with light winds and comfortable temperatures. Another weak wave could bring a renewed chance of rain across KS Sunday night, and this mostly stays along the KS/NE border. New 12z models are showing the bulk of the moisture remains south of the forecast area Monday. However, previous models were a little further north, thus will hold on to a slight chance of showers southern half of the forecast area, but it could very well be dry. .LONG TERM...(Monday night through Friday) Issued at 203 PM CDT Fri Apr 14 2017 Unsettled weather through the extended period. Another trough and associated cold front moves into the area Monday night into Tuesday, when precip chances increase to 50-70%. Then mostly dry Tuesday night, but another weather system brings 30-50% pops in on Wednesday. Thursday has spotty pops as we may be on the southern edge of another wave moving through the northern Plains. Friday into Saturday sees increasing as another strong wave moves into the southern Plains. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 639 PM CDT Fri Apr 14 2017 Deck of MVFR ceilings is moving out of KOFK and VFR conditions are expected through the evening. Showers/thunderstorms developing to the west this evening will move in after 04-05Z and most likely affect the KOFK TAF site into early morning, but there is some potential at KLNK/KOMA as well, but did not include thunder here. MVFR ceilings are expected to develop toward Saturday morning first at KOFK and then move into KOMA/KLNK for a few hours before lifting to VFR. We will also see a cold front move through KOFK during the afternoon and near KOMA/KLNK at the end of the period. Any redevelopment of thunderstorm activity will likely be south of the TAFs on Saturday however. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && UPDATE...
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 426 PM CDT Fri Apr 14 2017 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-151130- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 426 PM CDT Fri Apr 14 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TONIGHT AND SATURDAY There will be a chance of thunderstorms moving into eastern Nebraska from central Nebraska later this evening and tonight into Saturday morning as a cold front moves into the region. There will exist a small risk for severe storms tonight with large hail and damaging winds the primary hazard. The threat area on Saturday will shift to southeast Nebraska and southwest Iowa in the vicinity of the cold front as it moves through that area. Large hail and damaging winds will again be the primary hazards with storms during this time. .DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH FRIDAY Some risk of severe storms will extend into early Saturday evening in far southeast Nebraska and southwest Iowa as the front continues to work its way into Kansas and Missouri. Large hail and damaging winds will again be the primary hazards. There are off-and-on chances for thunderstorms Monday night through Thursday as well, with Monday night and Tuesday offering the best chance for storms during the week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected tonight but may be needed Saturday afternoon and evening in parts of southeast Nebraska and southwest Iowa. Fobert
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
856 PM CDT FRI APR 14 2017
NEZ016-030-042-150230-
Platte NE-Boone NE-Antelope NE-
856 PM CDT FRI APR 14 2017
...Significant Weather Advisory for SOUTHWESTERN PLATTE...
SOUTHWESTERN ANTELOPE AND BOONE COUNTIES UNTIL 930 PM CDT...
At 847 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms over central Nebraska from near Wolbach to around
Burwell. The leading edge of these storms will be moving into
southern parts of Boone county between 9 and 930 pm. Movement was
east at 35 mph.
Hail up to the size of nickels and heavy rain will be possible with
these storms.
Locations impacted include...
Albion, St. Edward, Cedar Rapids, Petersburg, and Primrose.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A severe thunderstorm watch remains in effect until midnight CDT for
northeastern Nebraska.
LAT...LON 4218 9830 4221 9813 4133 9758 4140 9763
4140 9770 4152 9771 4153 9788 4151 9789
4151 9804 4148 9810 4148 9829
TIME...MOT...LOC 0147Z 263DEG 34KT 4202 9876 4123 9826
FOBERTThe Grand Island radar (KUEX), 141 km away, was scanning. The volume nearest the first event began at 02:54 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2017Every state in 2017This day in weather historyWarnings in Nebraska, April 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 682057, 682058.